Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Trying to lose weight. Getting vitamin b 12 shots. Found elevated liver enzymes. Cause of concern?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
I am 57, have been feel tired for months, trying to lose weight, but have no energy. I tend to get nausea and sometimes have to vomit. I want to drop 20 pounds (lowered my cholest) and have lost 6 pounds so far (very slow) and have been under a dr care to do this...I have been getting results of the first. I think I need to see a specialist or two but I'm not sure what kind of doctors . These are my results. I am really worried about my kidneys and liver now.
AST 45, ALT 45
MCV 73.6, MCH 22.3, RDW 18
Ferritin 8
Retic Count <45, erythropoietin 31.5, iron % sat 7, TIBC 507.
I also had an ultrasound done and it says the findings are compatible with hepatic parenchymal diseases, no morphologic evidence of cirrhosis, 3 left renal cysts measuring up to 1.4cm and mild bilteral renal cortical thinning
Posted Mon, 4 Mar 2013 in Medicines and Side Effects
Answered by Dr. Enrique Molina 6 hours later
i will be happy to help.
First of all you have to get further evaluation for your iron deficiency anemia, which could very well be the cause of your fatigue. You need to get an evaluation by a gastroenterologist, in order to get an upper endoscopy and colonoscopy. If these tests do not reveal the cause of the anemia then you need a test to evaluate the small bowel, and therefore the best test would be a "wireless capsule endoscopy" (a pill camera).
If you are overweight and fatigued then you should also get your thyroid hormones checked by a blood test as these symptoms could be related to hypothyroidism.
The renal cysts are likely benign and just an incidental finding (very common finding).
Finally your elevated liver enzymes could be from many different things, and you should be evaluated by a hepatologist. The most common problems to cause abnormal liver enzymes are alcohol intake and fatty liver disease (common in obese people). But viral infections should be ruled out (hepatitis B, C) and other liver diseases should be ruled out as well.
hope that helped
Above answer was peer-reviewed by
Follow-up: Trying to lose weight. Getting vitamin b 12 shots. Found elevated liver enzymes. Cause of concern? 12 hours later
With respect to the ultrasound results I included in my first question, when it says the "findings are compatible with hepatic parenchymal diseases" - does that mean I definitely have Hep C.

Also, the dr. did test for Hepatitis A and B, but not C...I'm not sure why he didn't order the Hep C blood test at the same time...maybe because he wanted to see results of the ultrasound first? The results I have so far are:
Hepatitis A ab/total, Hep B Core A/B, HBsAB, HBsAG, HBeAg, HbA, HbA2, HbF, HbS, HbC, HbOther....all were negative. Does this mean its Hep C...this is really worrying me. Would Hep C cause me to become anemic?

The Dr. did check my throid ..the results were:
TSH 1.13 I know its within the range, but does it make a difference that the number is at the low end of the range?

Thyroxine .91 - again at the low end of the range

Also, as I mentioned in my initial request, I have received 3 B12 shots over a period of 7 weeks....would that account for the high vitamin B12 blood level of 1766? Is this dangerous?

What causes high levels of folic acid...mine was >24 and the chart said it was this XXXXXXX
Answered by Dr. Enrique Molina 5 hours later
Regarding your liver ultrasound: "parenchymal disease" is very non-specific, and it could be anything (even nothing!), but again the most common reason is fat in the liver. Hepatitis C should be tested, but it would be unlikely that you have this without risk factors (IV drug use, blood transfusions before 1992, etc).

Hepatitis C itself should not cause you to be anemic. And again, your liver tests were just slightly abnormal. I would recommend you to lose weight and then re-check your liver enzymes in a few months, and if still elevated you should get further testing (to rule out rare cause of liver disease, such as autoimmune disease, wilson's disease, etc).

I see your thyroid is on the low range of normal. It should be re-checked in a few months just to make sure, but then I don't think it is the cause of your current symptoms.

High levels of B12 or folic acid are not XXXXXXX Your body will use it, and it won't cause any toxicity. Just don't take any further vitamin B12 shots at this time.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor